Pennsylvania, 2011

Flash Flooding in Pennsylvania, May 19, 2011

May 19, 2011 · NWS CTP · 3 events in 2 counties and zones

Heavy rainfall from slow moving showers and thunderstorms produced localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall from slow moving showers and thunderstorms produced localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 19, 2:08 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 19, 2:08 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT THU MAY 19 2011

.SYNOPSIS...
DEEP UPPER-LEVEL LOW PRESSURE OVER THE UPPER OHIO VALLEY WILL
MOVE VERY SLOWLY EASTWARD ACROSS PENNSYLVANIA TONIGHT INTO
FRIDAY...AND OUT TO SEA BY SATURDAY. MODERATING TEMPERATURES AND A
PERIOD OF RELATIVELY DRY WEATHER APPEAR IN STORE FOR THE
WEEKEND...AS A RIDGE OF HIGH PRESSURE BUILDS EASTWARD FROM THE
MIDWEST. ABOVE-NORMAL TEMPERATURES ARE EXPECTED BY EARLY NEXT
WEEK....ALTHOUGH A SLOW-MOVING FRONTAL BOUNDARY MAY RESULT IN A
RETURN OF SOME UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW-TOPPED CONVECTION HAS REDEVELOPED OVER THE HIGHER TERRAIN OF
SOUTH CENTRAL MTNS AND LOWER TO MID SUSQ AND IS TRAINING FROM
SOUTH TO NORTH. DESPITE MUCH LOWER PW TODAY...THIS TRAINING WILL
CAUSE MINOR FLOODING IN SOME AREAS WHICH ALREADY SAW A FEW TO
SEVERAL INCHES OF RAINFALL YESTERDAY AND OVERNIGHT. WATCHING FOR
ANY HEAVIER AREAS OF RAINFALL AND TRAINING...CURRENTLY SOUTH
CENTRAL LYCOMING COUNTY IS SEEING THE HEAVIEST RAINFALL FROM A
NEARLY STATIONARY CLUSTER OF STORMS EXTENDING FROM JUST WEST OF
ELIMSPORT NORTHWARD THROUGH WILLIAMSPORT TO COGAN STATION.

ELSEWHERE...BREAKS OF SUNSHINE WILL AID IN ADDITIONAL
DESTABLIZATION AND QUICK FORMATION OF SCATTERED SHOWERS. WET BULB
ZERO AND FZLVLS BETWEEN 7500 AND 8500 FEET WILL PROMOTE HAIL...BUT
GIVEN MARGINAL CAPES AM EXPECTING SUB-SEVERE HAIL AND LITTLE IF
ANY WIND THREAT GIVEN WEAK BOUNDARY LAYER WINDS. SPC/HPC HAS
PLACED THE ERN HALF OF THE CWA IN SLIGHT RISK FOR HAIL AND SEE
TEXT FOR EXCESSIVE RAINFALL.

ACTIVITY WILL DISSIPATE AFTER SUNSET AS THE CLOSED LOW FINALLY
PASSES EAST OF THE ALLEGHENY FRONT AND THEN TO THE EASTERN PA
BORDER BY 12Z FRI. THIS WILL KEEP LOW CHC POPS OVER MOST OF
CENTRAL AND EASTERN AREAS OVERNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A DRIER DAY EXPECTED FOR FRIDAY...AS UPPER LOW SHIFTS EAST OF PA.
HOWEVER...COOL AIR ALOFT WILL PROMOTE STEEP LAPSE RATES AND SCT
TO NMRS DIURNALLY DRIVEN SHOWERS AND TSTMS. SOME DEFORMATION
ACROSS EASTERN PA MAY PRODUCE SOME SLOWER MOVING AREAS OF
RAINFALL. ALTHOUGH SKIES SHOULD AVERAGE MOSTLY CLOUDY...OCNL
BREAKS OF SUNSHINE SHOULD ALLOW AFTN TEMPS TO CREEP TOWARD NORMAL.
ENSEMBLE MEAN 850 TEMPS SUPPORT HIGHS IN THE U60S AND L70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
ANY LINGERING SHOWER ACTIVITY SHOULD TAPER OFF FRIDAY EVENING...AS
THE UPPER-LOW CONTINUES TO PULL EAST OF THE REGION AND WE LOSE THE
DAYTIME-HEATING.

SATURDAY SHOULD BE A RELATIVELY NICE DAY...AS BUILDING HIGH
PRESSURE PROVIDES SOME MUCH-NEEDED SUNSHINE TO CENTRAL PA. CHILLY
TEMPERATURES ALOFT MAY RESULT IN A FEW SHRA SATURDAY AFTN...BUT
OVERALL IT SHOULD BE AN IMPROVEMENT OVER OUR RECENT DREARY WX.

A WARM FRONT WILL APPROACH THE AREA BY SUNDAY...RESULTING IN INCR
CLOUDINESS AND A CHANCE FOR SHRA/TSRA.

UNSETTLED WEATHER IS EXPECTED THROUGH MUCH OF NEXT WEEK...AS A
FRONTAL BOUNDARY SETS UP JUST NORTH OF THE REGION. TEMPERATURES
WILL BE ABOVE-NORMAL...WITH THE 12Z GEFS SHOWING 850 TEMPS AROUND
+1SD THROUGH MUCH OF NET WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
EXPECT UNSETTLED CONDITIONS TO CONTINUE INTO THIS EVENING AS UPPER
LEVEL LOW TRACKS OVERHEAD THIS AFTERNOON AND OVERNIGHT. COLD AIR
ALOFT AND LIFT ASSOCIATED WITH THE UPPER LEVEL CIRCULATION WILL
PROMOTE INC CVRG OF SHOWERS AND ISOLD TSTMS THRU THIS EVENING.
LOW CIGS AND PATCHY FOG IS PSBL OVRNGT BUT CONFIDENCE IS MEDIUM
TO LOW AS THE UPPER LOW SHIFTS INTO ERN PA.

OUTLOOK...
FRI...SCT SHOWERS POSSIBLE...MAINLY ERN SXNS.
SAT...NO SIG WX EXPECTED.
SUN-MON...MAINLY VFR...BUT SCT TSTMS MAINLY W HALF.
TUE...MAINLY VFR...SCT MVFR SHRA/TSRA AFTN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL/EVANEGO
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...EVANEGO
AVIATION...DEVOIR/STEINBUGL
Hazardous weather outlook, May 19, 1:14 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT THU MAY 19 2011

PAZ042-051>053-057>059-065-066-201815-
SULLIVAN-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-
YORK-LANCASTER-
214 PM EDT THU MAY 19 2011

...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SLOW MOVING STORM SYSTEM PASSING OF PENNSYLVANIA WILL PRODUCE
SCATTERED THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON. A
FEW ISOLATED LOCATIONS COULD EXPERIENCE LARGE HAIL...DAMAGING
WINDS OR FLOODING WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-026>028-036-037-041-045-046-049-050-056-
063-064-201815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FRANKLIN-
TIOGA-NORTHERN LYCOMING-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-PERRY-CUMBERLAND-ADAMS-
214 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING STORM SYSTEM PASSING OF PENNSYLVANIA WILL PRODUCE
SCATTERED THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON. A
FEW ISOLATED LOCATIONS COULD EXPERIENCE LARGE HAIL...DAMAGING
WINDS OR FLOODING WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-025-033>035-201815-
CAMBRIA-BLAIR-SOMERSET-BEDFORD-FULTON-
214 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GD

In the hours before

Local storm report, May 19, 1:14 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          MILLERSBURG             40.54N  76.96W
05/18/2011                   DAUPHIN            PA   NWS STORM SURVEY

            DAMAGE AREA 25 YARDS WIDE BY A QUARTER MILE LONG START
            0605 PM END 0606 PM

&&

EVENT NUMBER CTP1100097

HEAD
Special weather statement, May 19, 2:18 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT THU MAY 19 2011

PAZ063-191945-
CUMBERLAND PA-
318 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CUMBERLAND COUNTY...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS NEAR WALNUT BOTTOM...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MOUNT HOLLY SPRING AROUND 340 PM AND BOILING
SPRINGS AROUND 350 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 221 AND 229...I-81 BETWEEN
MILE MARKERS 38 AND 51.

THIS WILL ALSO IMPACT ROUTE 11 FROM WEST OF CARLISLE TO EAST OF
CARLISLE.

LAT...LON 4007 7733 4019 7736 4024 7711 4015 7704
      4009 7711 4007 7714

FORECASTER: DANGELO
Special weather statement, May 19, 2:41 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT THU MAY 19 2011

PAZ037-192015-
TIOGA PA-
341 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA COUNTY...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS NEAR MILLERTON...MOVING
WEST AT 5 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF NORTHEASTERN TIOGA
COUNTY JUST EAST OF TIOGA-HAMMOND DAM.

LAT...LON 4199 7692 4190 7690 4187 7690 4187 7704
      4201 7706 4200 7693

FORECASTER: DANGELO
Special weather statement, May 19, 3:28 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT THU MAY 19 2011

PAZ063>065-192130-
ADAMS PA-CUMBERLAND PA-YORK PA-
428 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT ADAMS...SOUTH CENTRAL CUMBERLAND
AND WEST CENTRAL YORK COUNTIES...

AT 423 PM EDT...A STRONG THUNDERSTORM WAS NEAR GETTYSBURG...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BONNEAUVILLE AROUND 440 PM...ARENDTSVILLE
AROUND 500 PM...BIGLERVILLE AROUND 520 PM AND HEIDLERSBURG AROUND 530
PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30...
STATE ROAD 94...STATE ROAD 97.

LAT...LON 3978 7737 4010 7739 4004 7687 3971 7715
      3972 7721

FORECASTER: MARTIN
Special weather statement, May 19, 3:46 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT THU MAY 19 2011

PAZ064>066-192145-
ADAMS PA-LANCASTER PA-YORK PA-
446 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...WEST CENTRAL
LANCASTER AND WESTERN YORK COUNTIES...

AT 441 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST BERLIN...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR YORK BY 540 PM.

THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 33.

LAT...LON 4010 7710 4015 7703 4015 7698 4016 7698
      4016 7697 4014 7675 4012 7673 4014 7670
      4013 7657 3972 7667 3972 7718

FORECASTER: MARTIN
Special weather statement, May 19, 4:03 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 PM EDT THU MAY 19 2011

PAZ005-006-192200-
MCKEAN PA-POTTER PA-
503 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND
NORTHWESTERN POTTER COUNTIES...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS NEAR PORT ALLEGANY. THIS
STORM WAS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WAS PART OF A BAND OF STORMS THAT EXTENDED NORTHWESTWARD
TO NEAR BRADFORD.

THIS STORM WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 446.

LAT...LON 4184 7799 4162 7819 4200 7892 4201 7818

FORECASTER: MARTIN

The radar

The Binghamton radar (KBGM), 99 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Tioga

When
May 19, 4:11 PM EST to 8:15 PM EST
Where
Tioga County, 1.51 mi W of Lawrenceville to 0.52 mi SW of Lawrenceville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.997, -77.149

Heavy rain caused flash flooding along US 15 at the junction of PA 49.

Flash Flood, McKean

When
May 19, 5:10 PM EST to 8:15 PM EST
Where
McKean County, 1.24 mi SE of Foster Brook to 1.2 mi NNE of Summit
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.970, -78.600

Heavy rain and flash flooding closed PA routes 646 and 342 east of Bradford in Foster Township. Derrick Road was closed.

Flash Flood, Tioga

When
May 19, 5:37 PM EST to 8:15 PM EST
Where
Tioga County, 2.57 mi E of Sabinsville to 2.13 mi S of Little Marsh
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.870, -77.470

Heavy rain and flash flooding closed several roads in Chatham Township between Westfield and Keeneyville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292562, 292563, 292564.